Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Houston/Galveston, TX

May 4, 2006Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 4, 2006, 4:13 PM CDT for Harris County, Texas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2006, 4:13 PM CDT (21:13 UTC)
Expired
May 4, 2006, 5:15 PM CDT
In force
62 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Harris County, TX

The radar

The Houston radar (KHGX), 71 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:35 PM CDTHAIL 13 E Hooks Airport, TXHAIL REPORTED AT SPRING CYPRESS AND KUYKENDAHL INTERSECTION.
May 4, 4:55 PM CDTHAIL 1.5Spring, TXREPORTED BY COMMUTERS IN SPRING WITH AUTOMOTIVE WINDSHIELD DAMAGE.
May 4, 5:00 PM CDTHAIL 1.255 Sse Hooks Airport, TXREPORTED ON J.C. JESTER ROAD, NORTH OF FM 1960 WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 042115
SVRHGX
TXC201-042215-
/O.NEW.KHGX.SV.W.0049.060504T2113Z-060504T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 PM CDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 515 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOOKS AIRPORT... 
MOVING EAST AT 10 TO 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING 
LARGE HAIL.

* LOCATIONS IMPACTED INCLUDE...
  HOOKS AIRPORT...
  SPRING...
  JUST NORTH OF BUSH-INTERCONTINENTAL AIRPORT...
  HUMBLE...
  KINGWOOD...

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2995 9509 2998 9560 2999 9565 3011 9566
      3015 9551 3011 9548 3011 9542 3003 9530
      3003 9527 3016 9510

$$
2 follow-up statements
000 
WWUS54 KHGX 042133
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 PM CDT THU MAY 4 2006

TXC201-042215-
/O.CON.KHGX.SV.W.0049.000000T0000Z-060504T2215Z/
HARRIS TX-
429 PM CDT THU MAY 4 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARRIS COUNTY UNTIL
515 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CURRENTLY PRODUCING PENNY SIZE HAIL OVER 
NORTHWEST HOUSTON. THIS STORM HAS TAKEN A TRACK JUST SOUTH OF 
DUE EAST AND IS ON TRACK TO MOVE OVER THE INTERSTATE 45 
CORRIDOR...THEN NEAR BUSH INTERCONTINENTAL AIRPORT.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2995 9509 2994 9534 2998 9560 2999 9565
      3011 9566 3014 9551 3011 9548 3011 9542
      3003 9530 3003 9527 3016 9510

$$
000 
WWUS54 KHGX 042208
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CDT THU MAY 4 2006

TXC201-042215-
/O.CON.KHGX.SV.W.0049.000000T0000Z-060504T2215Z/
HARRIS TX-
504 PM CDT THU MAY 4 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARRIS COUNTY UNTIL
515 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CURRENTLY PRODUCING HAIL BETWEEN THE SIZES OF 
NICKELS AND GOLFBALLS NEAR THE NORTHERN INTERSECTION OF INTERSTATE 
45 AND AND BELTWAY 8. REPORTS OF BROKEN WINDSHIELDS HAVE BEEN 
REPORTED TO THE MEDIA. IN ADDITION...EXPECT URBAN FLOODING DUE TO 
RAINFALL RATES NEAR 3 INCHES PER HOUR. THIS STORM IS MOVING 
SOUTHEAST AT 10 MPH. ANOTHER SEVERE THUNDERSTORM WARNING WILL LIKELY 
BE REQUIRED AT 515 PM.

* LOCATIONS IMPACTED INCLUDE...
  ALDINE...
  HOUSTON METRO AREAS BETWEEN THE 610 LOOP AND BELTWAY 8 NORTH...

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2997 9523 2982 9525 2980 9545 2999 9565
      3011 9566 3014 9551 3011 9548 3011 9542
      3003 9530 3003 9527 3003 9525

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:38 PM CDT, 35 minutes earlier.

Area forecast discussion, May 4, 3:38 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT THU MAY 4 2006

.DISCUSSION...
SE TX WILL REMAIN UNDER THE ACTIVE SUBTROPICAL INTO THE UPCOMING
WEEKEND. THE MODELS DIFFERED A BIT BUT WERE CONSISTENT IN
IMPLYING MCS ACTIVITY TONIGHT WHICH WILL PROBABLY AFFECT THE
NORTHERN HALF OF THE FORECAST AREA. THIS SHOULD HELP THE FRONTAL
BOUNDARY TO SAG SOUTHWARD WHICH WILL PROVIDE THE FOCUS FOR MORE
WIDESPREAD THUNDERSTORM ACTIVITY FRIDAY NIGHT AND SATURDAY
MORNING. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING
WITH LARGE HAIL BEING THE PRIMARY THREAT. OVERNIGHT THE SEVERE
STORM RISK WILL COME FROM THE MCS. WILL UPDATE THE HAZARDOUS
WEATHER OUTLOOK FOR TONIGHT THROUGH SATURDAY. ALTHOUGH AM ONLY
EXPECTING SCATTERED COVERAGE TONIGHT...IF THE MCS MOVES INTO THE
AREA THE COVERAGE WILL BE BETTER.

ANOTHER ITEM TO CONSIDER IS THE RAINFALL THREAT. PW/S REACH 1.6
ALONG THE FRONTAL SYSTEM SAGGING SOUTHWARD INTO SE TX. THIS WILL
MEAN THE POSSIBILITY OF HEAVY RAINFALL WITH BOTH MCS EPISODES.
WILL KEEP OUT OF THE PUBLIC FORECAST FOR THE OVERNIGHT PERIOD AND
FRIDAY NIGHT...BUT WILL DISCUSS THE POSSIBILITY IN THE HAZARDOUS
WEATHER OUTLOOK AND CONSIDER FOR UPDATES LATER TONIGHT AND
TOMORROW.

PL-40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  87  67  83  65 /  40  30  60  50  30
HOUSTON (IAH)              70  88  71  84  68 /  30  30  60  70  30
GALVESTON (GLS)            76  85  74  82  72 /  20  20  40  70  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FOR GALVESTON AND MATAGORDA
     BAYS FROM 21Z TO 02Z.

&&
Hazardous weather outlook, May 4, 3:56 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 PM CDT THU MAY 4 2006

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-051300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
356 PM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE NORTHERN HALF OF SOUTHEAST
TEXAS THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH
LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO AND THREE...FRIDAY AND SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY FRIDAY MORNING OVER
CENTRAL TEXAS AND MOVE TOWARD SOUTHEAST TEXAS. SOME OF THESE
STORMS MAY GENERATE LARGE HAIL OR DAMAGING WINDS. FRIDAY NIGHT AND
SATURDAY MORNING ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO
DEVELOP AS A FRONT SAGS SOUTHWARD INTO THE AREA. THERE IS A RISK
FOR STRONG OR SEVERE STORMS AND FOR HEAVY RAINFALL.

.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 4, 11:01 AM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1101 AM CDT THU MAY 4 2006

GMZ335-TXZ200-213-214-238-041715-
GALVESTON BAY-LIBERTY-HARRIS-CHAMBERS-GALVESTON-
INCLUDING THE CITIES OF...LIBERTY...CLEVELAND...DAYTON...
HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE...
MONT BELVIEU...ANAHUAC...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
1101 AM CDT THU MAY 4 2006

A FUNNEL CLOUD WAS REPORTED 1045 AM CDT JUST WEST OF BAYTOWN.
THE THUNDERSTORM ASSOCIATED WITH THE FUNNEL CLOUD WAS MOVING EAST-
NORTHEAST AT 15 MPH.

THUNDERSTORMS WILL CONTINUE TO AFFECT LOCATIONS ALONG AND EAST OF
A LINE FROM LIBERTY TO FRIENDSWOOD THROUGH NOON. SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND DEVELOP FUNNEL CLOUDS.
Special weather statement, May 4, 11:15 AM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1115 AM CDT THU MAY 4 2006

TXZ200-214-050415-
LIBERTY-CHAMBERS-
INCLUDING THE CITIES OF...LIBERTY...CLEVELAND...DAYTON...WINNIE...
MONT BELVIEU...ANAHUAC
1115 AM CDT THU MAY 4 2006

STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LIBERTY AND NORTHERN
CHAMBERS COUNTIES THROUGH NOON AND AFFECT LOCATIONS BETWEEN
HIGHWAY 90 AND INTERSTATE 10. THESE STORMS MAY PRODUCE SMALL HAIL
AND DEVELOP FUNNEL CLOUDS AS THEY MOVE EAST-NORTHEAST AT 10 TO 15
MPH.
Special weather statement, May 4, 11:47 AM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1147 AM CDT THU MAY 4 2006

GMZ335-TXZ200-213-214-041800-
GALVESTON BAY-LIBERTY-HARRIS-CHAMBERS-
INCLUDING THE CITIES OF...LIBERTY...CLEVELAND...DAYTON...
HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE...
MONT BELVIEU...ANAHUAC
1147 AM CDT THU MAY 4 2006

STRONG THUNDERSTORMS WERE DEVELOPING OVER SOUTHEASTERN HARRIS
COUNTY NEAR CROSBY. THE STORMS WERE MOVING EAST AT 10 TO 15 MPH
AND WILL COMMUNITIES BETWEEN HIGHWAY 90 AND INTERSTATE 10 OVER
SOUTHEASTERN HARRIS...SOUTHERN LIBERTY...AND NORTHERN GALVESTON
COUNTIES THROUGH 1 PM. THESE STORMS MAY PRODUCE SMALL HAIL AND
RAINFALL AMOUNTS UP TO 1 INCH.
Special weather statement, May 4, 12:08 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1208 PM CDT THU MAY 4 2006

GMZ335-TXZ200-213-214-041830-
GALVESTON BAY-LIBERTY-HARRIS-CHAMBERS-
INCLUDING THE CITIES OF...LIBERTY...CLEVELAND...DAYTON...
HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE...
MONT BELVIEU...ANAHUAC
1208 PM CDT THU MAY 4 2006

STRONG THUNDERSTORMS WERE DEVELOPING OVER SOUTHEASTERN HARRIS
COUNTY NEAR CROSBY. THE STORMS WERE MOVING EAST AT 10 TO 15 MPH
AND WILL AFFECT COMMUNITIES BETWEEN HIGHWAY 90 AND INTERSTATE 10
OVER SOUTHEASTERN HARRIS...SOUTHERN LIBERTY...AND NORTHERN
GALVESTON COUNTIES THROUGH 1 PM. THESE STORMS MAY PRODUCE SMALL
HAIL AND RAINFALL AMOUNTS UP TO 1 INCH.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:35 PM CDTSpecial Marine WarningHGX55 min
May 4, 2:10 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson50 min
May 4, 2:47 PM CDTSevere Thunderstorm WarningHGXGrimes43 min
May 4, 3:48 PM CDTSevere Thunderstorm WarningHGXHarris27 min
May 4, 3:55 PM CDTSevere Thunderstorm WarningHGXMontgomery35 min
May 4, 5:14 PM CDTSevere Thunderstorm WarningHGXHarris46 min
May 4, 6:00 PM CDTSevere Thunderstorm WarningHGXHarris18 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.